Nebraska, 2021

Winter Storm in Nebraska, December 10 to 11, 2021

December 10 to 11, 2021 · NWS OAX · 4 events in 4 counties and zones

A snow storm produced 6 to 7 inches of snow in our farthest north counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A snow storm produced 6 to 7 inches of snow in our farthest north counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 10, 5:43 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 10, 5:43 AM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
543 AM CST Fri Dec 10 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 342 AM CST Fri Dec 10 2021

.Forecast Summary:

A band of heavy snow is anticipated across far northeast NE today
with lower snow totals with southward extent across the forecast
area. A Winter Storm Warning remains in effect with the Winter
Weather Advisory expanded farther south. Turning warmer late this
weekend into early next week with record-breaking heat possible on
Tue and Wed. A significant storm system could bring impactful
weather to the region on Wednesday.

.Today and Tonight:

A shortwave trough over the lower CO Valley early this morning is
forecast to intensify while translating into the High Plains today,
and eventually through the central Plains and mid/lower-MO Valley
tonight. In the low levels, lee cyclogenesis is underway over
eastern CO with a consolidating surface low forecast to track into
north-central KS by midday before reaching northwest MO by this
evening. The low is then forecast to accelerate into the upper
Midwest overnight.

A band of light to moderate snow has evolved just north of the NE-SD
border early this morning within a zone of forcing for ascent
related to mid-level frontogenesis. That regime is forecast to
steadily shift east this morning with light snow becoming
increasingly likely after 12z across far northeast NE. By this
afternoon, the models indicate that the frontogenetical circulation
will become coupled with a secondary circulation in the right
entrance region of an upper-level jet streak over the upper-MS
Valley, resulting in a deep-layer vertical motion field, which will
coincident with a saturated layer of negative EPV.

Indeed, the synthesis of these processes are well-depicted by 00z
HREF 1"/hr snow-rate probabilities which increase considerably
across Knox and Cedar counties for several hours this afternoon.
In short, while we don't anticipate much snow accumulation in the 12-
18z time frame, it appears that the bulk of the storm-total snowfall
will occur between 18-00z over northeast NE.

Farther south across e-central NE into west-central and southwest
IA, pronounced warm advection in the 2-4-km agl layer will support
rapid saturation of that layer and subsequent precipitation
generation by early to mid afternoon. Model soundings indicate an
initially dry layer of air extending from the top of the warm-
advection regime up through the mid- troposphere, associated with
the mid-level dry slot nosing into the mid-MO Valley. As such, it
appears that initially there will be no ice introduction aloft into
the saturated column, suggesting the potential for light rain or
drizzle with perhaps a brief period where some sleet could mix in.

By late afternoon into this evening, the overall intensification of
the synoptic system will result in the southwestward expansion of
the deformation snow band into s-central NE, which will subsequently
pivot east/southeast through much of our area. Model time-cross
sections indicate that low/mid-level frontogenesis will strengthen
along/ahead of the deformation band with steep mid-level lapse rates
aiding in deepening/strengthening vertical motion (UVV). The UVV
enhancement coupled with latent cooling attendant to
melting/evaporative effects will likely support the transition of
any ongoing, mixed-phase precipitation to snow.

Our storm-total snowfall forecast will remain quite similar to
previous forecasts with upwards of 6-8" expected across far
northeast NE, decreasing to an inch or so along I-80. However, given
the reasoning provided in the previous paragraph, it's possible we
could see bursts of moderate snowfall to the immediate south of the
current Winter Weather Advisory during the time of the evening
commute. Therefore, we have added an additional row of counties to
the Winter Weather Advisory; from Boone county to Shelby county in
southwest Iowa. The onset of snow in the Omaha and Lincoln areas is
currently expected toward the end of the evening commute with any
higher snow rates not occurring until 7 or 8 PM.

The snow will combine with strengthening north winds to create some
blowing snow late this afternoon into evening across portions of
northeast NE.

The snow is expected to diminish from west to east overnight.

.Saturday through Tuesday:

The above-mentioned weather system rapidly exits the region with a
quasi-zonal flow regime becoming established in the mid levels
through early next week. That translates to increasingly warm
afternoon temperatures during that time frame with record high
temperatures being challenged on Tuesday and Wednesday.

.Wednesday:

Despite some timing differences, the 00z global are in reasonably
good agreement in suggesting that a potent shortwave trough and
associated surface low will move through the region on Wed. That
system could bring an array of impacts to the area, including the
potential for high winds, severe-convective and winter weather. Stay
tuned.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 539 AM CST Fri Dec 10 2021

Primary aviation impact will be snow and blowing snow, and the
timing of flight category changes as the storm progresses. First,
while not listed in the TAF, there is a small chance for a rain
shower between 17-20Z at OMA and LNK. Ceilings will gradually
decrease through afternoon. OFK can expect moderate to heavy snow
with 1/2SM vis for a while. OMA appears likely to have IFR vis
with some potential for periods of lower conditions while LNK is
more likely to have lighter snow, although should note that
overall confidence in LNK and OMA vis is low...and vis could
easily be in the IFR or LIFR range for a period. Snow ends between
06 and 12Z at all sites, with a fairly quick return to VFR
conditions after the snow ends..

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for
     NEZ015>018-030>034-042>045.

     Winter Storm Warning until midnight CST tonight for NEZ011-012.

IA...Winter Weather Advisory until midnight CST tonight for IAZ043-
     055-056.

&&

DISCUSSION...Mead
AVIATION...Barjenbruch
Hazardous weather outlook, Dec 10, 4:52 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
452 AM CST Fri Dec 10 2021

NEZ011-012-110100-
Knox-Cedar-
452 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect until midnight CST.

Light snow this morning is expected to become heavy this
afternoon before tapering off by late evening. Storm-total snow
accumulations of 5 to 8 inches are forecast. Travel will become
difficult this afternoon into evening due to reduced visibilities
in falling and blowing snow and roads becoming snow-packed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another intense storm system is expected to move through the
region on Wednesday. Hazardous weather may accompany that system,
so stay up-to-date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

IAZ043-055-056-NEZ015>018-030>034-042>045-110100-
Monona-Harrison-Shelby-Thurston-Antelope-Pierce-Wayne-Boone-
Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
452 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect until midnight CST.

Light snow is expected to develop this morning with periods of
moderate snow forecast this afternoon into evening. Storm-total
snow accumulations of 2 to 5 inches are forecast. Slippery roads
and reduced visibilities will have an impact on travel this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another intense storm system is expected to move through the
region on Wednesday. Hazardous weather may accompany that system,
so stay up-to-date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-110100-
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
452 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Light rain or drizzle will mix with and then change over to light
snow late this afternoon into evening with amounts ranging from
upwards of 1 to 2 inches along I-80 to trace amounts over
southeast Nebraska and southwest Iowa. Slick spots may develop on
untreated area roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another intense storm system is expected to move through the
region on Wednesday. Hazardous weather may accompany that system,
so stay up-to-date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
December 10, 9:30 AM CST to 11:00 PM CST
Where
Knox forecast zone
Reported by
CoCoRaHS
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

CoCoRaHS observer reported 7.0 inches of snowfall.

Winter Storm, Cedar

When
December 10, 10:00 AM CST to December 11, 12:00 AM CST
Where
Cedar forecast zone
Reported by
CoCoRaHS
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

CoCoRaHS observer reported 6.8 inches of snowfall.

Winter Storm, Antelope

When
December 10, 1:00 PM CST to 10:00 PM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

COOP Observer reported 6.0 inches of snow.

Winter Storm, Pierce

When
December 10, 1:00 PM CST to 11:00 PM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

NOHRSC analysis contoured a swatch of 6 inch snowfall in the northern portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003177, 1003178, 1003179, 1003180.